Topics:

Allergic Reaction to Ingredient in Lipstick

Allergic Reaction to Ingredient in Lipstick

Swelling and itching occurred each time this women used her favorite lipstick; she is allergic to an ingredient in the cosmetic.

A 72-year-old woman noted the recent appearance of swelling and itching every time she used her favorite lipstick. Over-the-counter antihistamines improved the signs and symptoms.

Key point: The patient is obviously allergic to something in the implicated lipstick. Ingredients that may induce allergic reactions include dyes (eosin, carmine), preservatives, metals (bismuth, nickel), and dye solvents (olive oil and others). Patch testing should be performed to determine the specific allergen responsible.

Treatment: Acute allergic reactions can be managed with oral antihistamines and topical corticosteroids. However, avoidance of products that contain a known allergen is the best approach.

Note: Persistent, rather than episodic, swelling of the lip(s) likely indicates the presence of one of several inflammatory forms of cheilitis. A biopsy would be indicated in this scenario.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.